Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Phoenix, AZ

July 6, 2014Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 6, 2014, 3:32 PM MST for Maricopa County, Arizona. It was in force for 118 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2014, 3:32 PM MST (22:32 UTC)
Expired
Jul 6, 2014, 5:30 PM MST
In force
118 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 126 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 3:38 PM MSTFLOOD1 Ne Wickenburg, AZSOLS WASH FLOWING OVER VULTURE MINE RD. POLICE HAVE ROAD SHUT DOWN VIA PICS SUBMITTED TO MEDIA
Jul 6, 3:44 PM MSTHEAVY RAIN 1.5Wickenburg, AZ1.5 IN. RAIN MEASURED IN 1 HR. AND WIND GUST 50 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.5 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2014-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2014-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

887 
WGUS55 KPSR 062232
FFWPSR
AZC013-070030-
/O.NEW.KPSR.FF.W.0004.140706T2232Z-140707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
332 PM MST SUN JUL 6 2014

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES WICKENBURG...

* UNTIL 530 PM MST

* AT 325 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
VERY HEAVY RAIN THAT WILL CAUSE FLASH FLOODING. OBSERVATIONS SHOW 
THE BANKS OF THE WASHES ARE ALREADY FULL...INCLUDING CASANDRO 
WASH...AND FLYING E WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3400 11274 3400 11272 3400 11271 3399 11268
      3380 11277 3385 11295 3401 11287 3401 11274

$$

DEWEY
2 follow-up statements
246 
WGUS75 KPSR 062305
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
405 PM MST SUN JUL 6 2014

AZC013-070030-
/O.CON.KPSR.FF.W.0004.000000T0000Z-140707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-
405 PM MST SUN JUL 6 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
EXTREME NORTHWESTERN MARICOPA COUNTY...

AT 357 PM MST...THE PUBLIC REPORTED FLOODING OVER VULTURE MINE ROAD 
WHICH LED TO THE ROAD CLOSURE FOR AN AMOUNT OF TIME. THUNDERSTORMS 
HAVE PRODUCED VERY HEAVY RAIN THAT WILL CONTINUE TO ALLOW NORMALLY 
DRY WASHES TO FLOW AND MAY CAUSE FLOODING. WHILE SOME OF THE LOCAL 
WASHES HAVE RETREATED IN HEIGHT...WATER WILL STILL REMAIN IN LOW 
LYING AREAS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WICKENBURG...VULTURE MINE ROAD...SOLS WASH...HIGHWAY 60...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3400 11274 3400 11272 3400 11271 3399 11268
      3380 11277 3385 11295 3401 11287 3401 11274

$$

DEWEY
949 
WGUS75 KPSR 070013
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
513 PM MST SUN JUL 6 2014

AZC013-070022-
/O.CAN.KPSR.FF.W.0004.000000T0000Z-140707T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARICOPA AZ-
513 PM MST SUN JUL 6 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EXTREME
NORTHWESTERN MARICOPA COUNTY...

THUNDERSTORMS OVER THE WARNING LOCATIONS IN AND NEAR WICKENBURG HAVE 
DIMINISHED AND THE FLOOD THREAT HAS DECREASED. WATER MAY LINGER IN 
WASHES AND THEY MAY CONTINUE TO FLOW ESPECIALLY IF THUNDERSTORMS 
APPROACH THE AREA AGAIN. 

LAT...LON 3400 11274 3400 11272 3400 11271 3399 11268
      3380 11277 3385 11295 3401 11287 3401 11274

$$

DEWEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:05 PM MST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 6, 2:05 PM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
205 PM MST SUN JUL 6 2014

.SYNOPSIS...
MONSOON MOISTURE WILL PERSIST THIS WEEK WITH SOME DAY TO DAY
FLUCTUATIONS. EACH DAY WILL BRING VARYING CHANCES OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ACROSS THE REGION. ANY STORM THAT
FORMS WILL HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL AND
STRONG GUSTY OUTFLOW WINDS.

&&

.DISCUSSION...
SATELLITE IMAGERY THIS AFTERNOON SHOWS STORM ACTIVITY PREDOMINATELY
IN TWO AREAS OF THE STATE -- NORTHWEST ARIZONA BETWEEN KINGMAN AND
FLAGSTAFF...AND THEN OVER SOUTHEAST PORTIONS OF THE STATE NEAR
DOUGLAS EXTENDING INTO SONORA MEXICO. BOTH COMPLEXES STARTED TO FORM
AROUND MIDDAY...AND EACH CONTINUES TO EXPAND IN AREA YET REMAINING
RATHER STATIONARY. A FEW ISOLATED STORMS HAVE POPPED UP INSIDE OUR
CWA NEAR THE KOFA NATIONAL WILDLIFE REFUGE...AND SINCE THE CLOUD
COVER THINNED OUT ACROSS SOUTHERN GILA COUNTY...A FEW STORMS HAVE
NOW POPPED UP ALONG THE RIM COUNTRY AND WELL EAST OF GLOBE.

THE AFOREMENTIONED COMPLEXES HAVE FORMED IN AREAS OF GOOD FORCING
AND ASCENT DUE TO TWO EMBEDDED CYCLONIC FEATURES IN THE ANTICYCLONIC
FLOW OVER THE REGION. THE MOST NOTABLE FROM SATELLITE IMAGERY IS
STILL THE PERSISTENT MCV OVER EAST-CENTRAL AZ. MODELS NOW SAG THIS
FEATURE SOUTH OVERNIGHT AND STILL EXPAND A CYCLONIC INFLUENCE
WESTWARD TOWARD THE COLORADO RIVER OVER THE NEXT 12-18 HOURS. THIS
WILL KEEP A WEAK FORCING PROFILE OVER THE HIGHER DESERTS THAT WILL
HELP TO ENHANCE STORM DEVELOPMENT. THE OTHER FEATURE IS A MID LEVEL
CIRCULATION THAT CONTINUES TO MOVE NORTHWEST WITH THE BROAD
ANTICYCLONIC FLOW INTO CENTRAL CALIFORNIA. A LARGE PERSIST
DEFORMATION AXIS/COL REGION IS ALSO CONVENIENTLY LOCATED OVER THE
SOUTHWEST STATES TYING IN THESE TWO CIRCULATIONS AND THE FORCING AND
ASCENT PROVIDED.

GIVEN THE ANOMALOUSLY HIGH PRECIPITABLE WATER/MOIST ATMOSPHERE...
JUST SHY OF 1.75IN ON BOTH 12Z KPSR/KTWC RAOBS AND THE WEAK STEERING
FLOWS ALOFT...STORMS THAT HAVE FORMED OVER THE HIGHER TERRAIN NORTH
AND EAST OF PHOENIX TODAY...STILL STAND A GOOD CHANCE TO SLOWLY
DRIFT W-SW ACROSS THE DESERTS LATER THIS AFTERNOON/EVENING...AND
POSSIBLY PERSIST INTO EARLY MONDAY MORNING. THESE STORMS WILL BE
HEAVY RAINERS...SO LOCALIZED FLOODING/FLASH FLOODING IS A GOOD
POSSIBILITY WITH ANY STORM THAT FORMS.

PREVIOUS DISCUSSION...
MONDAY IS THE BEGINNING OF A TRANSITION IN THE LARGE SCALE FLOW
PATTERN WHERE ANTICYCLONIC FLOW BECOMES MORE CONSOLIDATED AND
CENTERED MORE OVER THE SOUTHERN ROCKIES. STEERING FLOW WILL BECOME
MORE EASTERLY BY MONDAY AFTERNOON...MAINLY OVER OUR EASTERN AREAS.
OVER OUR WESTERN AREAS...NAM/GFS/ECMWF CONTINUE TO DEPICT VARYING
DEGREES OF DRYING OVER SOUTHEAST CALIFORNIA. THUS POPS MONDAY WERE
NUDGED UP OVER EASTERN PORTIONS OF THE FORECAST AREA AND NUDGED
DOWNWARD OVER WESTERN PORTIONS...MAINLY SOUTHEAST CALIFORNIA.
ANTICIPATE HIGH TEMPS FAIRLY CLOSE TO NORMAL.

TUESDAY THROUGH SATURDAY...
DEEP SOUTH AND SOUTHEASTERLY FLOW WILL BE IN PLACE DURING THE MIDDLE
OF THE WEEK ENABLING AT LEAST A SLIGHT CHANCE OF STORMS ACROSS THE
FORECAST AREA...WITH LATE NIGHT/MORNING SHOWERS A BETTER
POSSIBILITY. ON THE DOWNSIDE THOUGH IS THAT THERE CAN BE QUITE A BIT
OF CLOUD COVER WHICH HURTS DESTABILIZATION. THUS KEPT POPS
CONSERVATIVE WITH A SUBTLE UPRAMPING FOR WEDNESDAY AS THE GFS AND
ECMWF INDICATE AN INVERTED TROUGH MOVING NORTHWARD THROUGH ARIZONA.
MADE SOME MINOR DOWNWARD ADJUSTMENTS TO THE TEMPS TO REFLECT MORE
CLOUDINESS. LATE IN THE WEEK THE GFS AND ECMWF DIVERGE IN THEIR
RESPECTIVE PLACEMENT OF THE MAIN ANTICYCLONE WHICH IN TURN AFFECTS
HOW FAR WEST DEEP MOISTURE LIES. MADE SOME SUBTLE DOWNWARD
ADJUSTMENTS TO THE POPS OVER OUR WESTERN AREAS FRIDAY AND SATURDAY
IN ACKNOWLEDGMENT OF THE ECMWF SOLUTION SHOWING SOME DRY ADVECTION.
ALSO MADE SOME MINOR UPWARD ADJUSTMENTS TO THE TEMPS FOR THE SAME
REASON.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...CLEARER SIGNAL
NOW INDICATING THAT CONVECTION WILL BE MOST CONCENTRATED ACROSS THE
HIGHER TERRAIN NORTH AND EAST OF PHOENIX. LATEST GUIDANCE SUGGESTS
THAT THUNDERSTORMS WILL BE MORE LIKELY AT KSDL THAN AT
KPHX-KIWA...THOUGH PROBABILITIES STILL REMAIN TOO LOW TO INCLUDE IN
THE TAFS. CYCLONIC FLOW AROUND THE GILA COUNTY MCV AND SUBSEQUENT
CONVECTION/OUTFLOW WILL LIKELY PRODUCE MORE OF A NORTHWESTERLY FLOW
THIS EVENING AND THE TAFS HAVE BEEN UPDATED ACCORDINGLY.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
BULK OF THE THUNDERSTORM ACTIVITY WILL LIKELY REMAIN ACROSS PORTIONS
OF AZ THIS AFTERNOON. HOWEVER...THERE IS A CHANCE THAT AN ISOLATED
THUNDERSTORM OR OUTFLOW WILL AFFECT KBLH THIS EVENING WITH GUSTY
WINDS. CONDITIONS REMAIN LESS FAVORABLE AT KIPL. OTHERWISE...LIGHT
WINDS CAN BE EXPECTED AT BOTH LOCATIONS WITH PERIODS OF MID AND HIGH
CLOUDS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
ELEVATED HUMIDITIES WILL REMAIN IN PLACE ACROSS THE REGION THROUGH
MOST OF THE UPCOMING WEEK WITH 20-30 PERCENT AFTERNOON HUMIDITIES
AND GOOD OVERNIGHT RECOVERIES EXPECTED. AFTERNOON PRECIP CHANCES
WILL BE PRIMARILY ACROSS THE HIGHER TERRAIN NORTH/EAST OF PHOENIX
BUT THE LOWER DESERTS COULD SEE A BETTER CHANCE OF RAIN WEDNESDAY.
AFTER THAT...BACK TO A TYPICAL MONSOON PATTERN WITH MAINLY MOUNTAIN
SHOWERS EACH AFTERNOON AND EVENING.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/AJ
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH

In the hours before

Special weather statement, Jul 6, 2:28 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
228 PM MST SUN JUL 6 2014

AZZ021>023-062215-
LA PAZ AZ-MARICOPA AZ-
228 PM MST SUN JUL 6 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 315 PM MST

AT 226 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF
MORRISTOWN TO 7 MILES NORTH OF AGUILA TO 10 MILES NORTH OF ALAMO
STATE PARK...AND MOVING SOUTH AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   AGUILA... ALAMO STATE PARK AND  MORRISTOWN...
   CIRCLE CITY...
   WITTMANN...
   GLADDEN...

LAT...LON 3431 11335 3429 11332 3401 11332 3401 11274
      3392 11242 3353 11238 3368 11324 3405 11396
      3423 11384 3425 11373 3421 11368 3424 11359
      3432 11353
TIME...MOT...LOC 2128Z 013DEG 20KT 3395 11255 3404 11314
          3439 11359

DEWEY

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:06 PM MSTSpecial Weather StatementPSRYuma39 min
Jul 5, 5:23 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma112 min
Jul 5, 5:26 PM MSTAreal Flood AdvisoryPSRLa Paz, Yuma2 hr
Jul 5, 5:30 PM MSTSpecial Weather StatementPSR30 min
Jul 5, 5:34 PM MSTAreal Flood AdvisoryPSRYuma116 min
Jul 5, 5:40 PM MSTFlash Flood WarningPSRYuma2 hr
Jul 5, 5:41 PM MSTSpecial Weather StatementPSRYuma49 min
Jul 5, 5:56 PM MSTBlowing Dust AdvisoryPSR3 hr
Jul 5, 6:10 PM MSTSpecial Weather StatementPSR50 min
Jul 5, 6:30 PM MSTSpecial Weather StatementPSRGila45 min
Jul 5, 6:50 PM MSTSpecial Weather StatementPSR25 min
Jul 5, 7:04 PM MSTFlash Flood WarningPSRGila, Maricopa3 hr
Jul 5, 7:51 PM MSTSpecial Weather StatementPSR24 min
Jul 5, 7:59 PM MSTSpecial Weather StatementPSRGila46 min
Jul 5, 8:27 PM MSTAreal Flood AdvisoryPSRGila108 min
Jul 5, 9:26 PM MSTAreal Flood AdvisoryPSRGila, Pinal2 hr
Jul 5, 10:13 PM MSTAreal Flood AdvisoryPSRPinal2 hr
Jul 5, 10:22 PM MSTBlowing Dust AdvisoryPSR38 min
Jul 5, 11:08 PM MSTAreal Flood AdvisoryPSRGila4 hr
Jul 6, 2:28 PM MSTSpecial Weather StatementPSR47 min
Jul 6, 3:04 PM MSTSevere Thunderstorm WarningPSRMaricopa41 min
Jul 6, 3:22 PM MSTAreal Flood AdvisoryPSRMaricopa113 min
Jul 6, 3:41 PM MSTAreal Flood AdvisoryPSRLa Paz, Maricopa2 hr
Jul 6, 4:15 PM MSTSpecial Weather StatementPSR30 min
Jul 6, 4:17 PM MSTSpecial Weather StatementPSRLa Paz28 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.